1. I have secondary breast cancer – should I follow a special diet?
2. Should I take any supplements?
3. Will radiotherapy affect my diet?
4. Coping with taste changes
5. Poor appetite and weight loss
6. Weight gain
7. Nausea and vomiting
If you have secondary breast cancer, any treatment and the cancer itself can have an effect on diet, particularly appetite and taste changes.
Secondary breast cancer occurs when breast cancer cells spread from the first (primary) cancer in the breast through the lymphatic or blood system to other parts of the body.
There’s no scientific evidence that people with secondary breast cancer should follow a special diet, or that a particular diet can make a difference to your prognosis (outlook). However, a healthy, balanced diet can have many benefits.
If you need help, you can talk to your treatment team or nurse, or ask to speak to a dietitian for specialist advice.
Knowing whether herbs, vitamins and other over-the-counter dietary supplements would be helpful or harmful to you can be difficult.
There is very little evidence available to support the use of supplements. In some cases, they can affect how conventional drugs work, and also how the blood clots in the body.
If you are thinking about taking herbs or other supplements always discuss this with your treatment team to make sure this won’t affect any treatment you are having.
How can I check if a supplement will affect my treatment?
You can check if a supplement might interact with your treatment on these websites:
- Complementary and Alternative Medicine for Cancer (CAM Cancer)
- Memorial Sloan Kettering Cancer Center
However, even if you think it’s safe to take a supplement, it’s always best to check with your treatment team before using it.
Having radiotherapy should not cause any dietary problems but it’s still good to eat a balanced diet and drink plenty of fluids.
If you have to travel for your treatment, take a drink and snack with you and plan meals that are easy to prepare for when you get home. Read more about shopping and cooking during treatment.
Changes to how your food tastes are very common in people with secondary breast cancer, particularly if you are having treatment such as chemotherapy or some targeted therapies.
You may find that food tastes bland or just different. You may prefer to eat strongly flavoured foods, and using herbs and spices in cooking may help. Try a variety of foods to find the ones you like the best. As well as going off your usual foods, you may find that you like foods that you previously did not like.
Some treatments can give you a metal taste in your mouth. Using reusable plastic or wooden cutlery, instead of metal, can help reduce the metal taste. Using glass pots and pans to cook with can also help.
Sometimes people with secondary breast cancer can’t eat as much as usual. This means they have difficulty maintaining their weight as well as providing the body with energy.
Poor appetite can be due to the effects of the cancer, treatment or anxiety. Some people don’t feel hungry or feel full after only eating a small amount. Others experience nausea or vomiting after eating.
If you have problems eating, the following tips may help:
- Eat smaller amounts often rather than trying to eat a large plateful of food at set mealtimes
- Add high-energy ingredients and foods containing protein to your meals – for example, add cream or butter to mashed potatoes and vegetables, grated cheese to soups, and syrup or jam to porridge or desserts
- Avoid strong-smelling foods that may put you off your meal
- Snack on high-calorie foods and drinks such as chocolate, cake, crisps, nuts or milkshakes to give you energy
- Do something active, if you feel able to, as exercise can help increase your appetite – for instance, you might have more of an appetite if you take a short walk before lunch
- Take your time eating, and if you have a dry mouth have a glass of water at hand
- Some people find having a small alcoholic drink, such as a glass of wine, before a meal increases their appetite
For more information, Macmillan Cancer Support has a booklet called The building-up diet. Order it free from their website.
If you still aren’t eating enough or you’re losing weight, talk to your treatment team or nurse about dietary supplements or ask to speak to a dietitian for specialist advice. In some circumstances you may be prescribed medication to help stimulate your appetite.
Sometimes you might gain weight, especially if your appetite increases or taste changes are affecting your diet. You may also put on weight as a result of treatment – for example, if you’re taking steroids or are unable to do as much exercise.
If you’re worried about gaining weight, the following tips may help:
- Choose low-fat foods and drinks
- Eat plenty of fresh fruit and vegetables
- Watch out for the sugar content of food including some ‘diet’ foods
- Avoid sugary drinks
If weight gain becomes a problem for you, it might help to talk to your GP or a dietitian, who can advise you about diet and help to monitor your weight. If you want to exercise, speak to your treatment team to find out if there are any limitations on the type or intensity of exercise you can do.
If you feel sick (nausea) or are being sick (vomiting), it’s likely to be because of your cancer, its treatment or emotional side effects such as anxiety.
In most cases nausea and vomiting can be controlled using anti-sickness medication. It’s important for your doctor to find the cause so that it can be managed effectively. You can help your treatment or palliative care team decide what treatment will work best by keeping a record of what makes it worse or when it happens.
Some pain relief can cause nausea and vomiting when you first start to take it, although this usually wears off. You may be prescribed an anti-sickness tablet to take with your pain relief to prevent this happening.
Constipation can be caused by eating or drinking less than usual, not eating enough fibre and lack of exercise. Some drugs can cause constipation, including chemotherapy and some pain-relieving drugs.
Consuming high-fibre foods can help if you’re constipated. These include:
- High-fibre breakfast cereal, such as bran flakes or shredded wheat
- Beans and lentils
- Vegetables (fresh or frozen)
- Brown rice
- Fresh, frozen, canned and dried fruit
- Wholemeal bread
- Wholewheat pasta
You should also drink plenty of fluids (six to eight glasses of water a day) and do some regular, gentle exercise such as walking. If you’re still having problems with constipation, ask your treatment team or GP for advice.
Laxatives can help relieve constipation, especially if you’re on regular pain relief. Your GP, treatment team or palliative and supportive care team can prescribe these for you.
Treatment such as chemotherapy and radiotherapy to the spine or pelvis may cause diarrhoea. Other drugs can also affect the digestive system and cause diarrhoea.
If you have regular diarrhoea, your body can’t absorb water and nutrients from food as well as any medications taken by mouth.
If the chemotherapy you’re having is known to cause diarrhoea, your treatment team may prescribe drugs to help control it.
Try to drink plenty of fluids during the day, avoid foods high in fibre, eat little and often and don’t eat fatty foods.
If the diarrhoea doesn’t settle, tell your treatment team or palliative and supportive care team.